Lee_2001_Intensive.Care.Med_27_694

Reference

Title : Clinical features of patients with acute organophosphate poisoning requiring intensive care - Lee_2001_Intensive.Care.Med_27_694
Author(s) : Lee P , Tai DY
Ref : Intensive Care Med , 27 :694 , 2001
Abstract :

OBJECTIVES: To describe the clinical features of organophosphate poisoning (OPP), to evaluate the Acute Physiology and Chronic Health Evaluation (APACHE) II score as an alternative index for measuring OPP severity, and to assess cholinesterase levels for predicting successful weaning from mechanical ventilation (MV). DESIGN AND SETTING: Retrospective medical record review in a medical intensive care unit of an acute general hospital. PATIENTS: Twenty-three adults with OPP between 1995 and 1999. All cases were due to malathion poisoning. Muscarinic features were the predominant clinical manifestations (83%), followed by central nervous system (78%) and nicotinic manifestations (17%).
RESULTS: MV was required by 74% of patients because of bronchial secretions (83%), altered conscious level (78%), pneumonia (78%), and flaccid paralysis (57%). Five patients (22%) had features of intermediate syndrome. ICU mortality was 13% and the mean ICU stay was 9.1 +/- 6.0 days. The mean APACHE II score was 17.4 +/- 7.4 and it correlated with mortality, severity of OPP, length of MV, and cholinesterase level. An APACHE II score of 26 or higher was predictive of mortality, with 95% sensitivity and 100% specificity. Threshold levels of serum and red blood cell cholinesterase for successful weaning from MV were 2,900 U/l and 7,500 U/l, respectively.
CONCLUSIONS: The APACHE II score may be used as an alternative index of severity in patients with OPP; a score of 26 or higher is a good predictor of mortality. Cholinesterase levels are useful in predicting successful weaning of patients from MV.

PubMedSearch : Lee_2001_Intensive.Care.Med_27_694
PubMedID: 11398695

Related information

Citations formats

Lee P, Tai DY (2001)
Clinical features of patients with acute organophosphate poisoning requiring intensive care
Intensive Care Med 27 :694

Lee P, Tai DY (2001)
Intensive Care Med 27 :694